Utah, 2015

Flash Flooding and Lightning Strike in Utah, August 26 to 30, 2015

August 26 to 30, 2015 · NWS SLC · 3 events in 3 counties and zones

Thunderstorms continued across southern Utah during the last week of August, with a couple of flash floods reported in far southern Utah. A lightning fatality also occurred in northern Utah during this period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms continued across southern Utah during the last week of August, with a couple of flash floods reported in far southern Utah. A lightning fatality also occurred in northern Utah during this period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 26, 3:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 3:15 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT WED AUG 26 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY TRANSLATE NORTHEAST
OF THE AREA TONIGHT. HIGH PRESSURE WILL RETURN FOR THE LATTER
HALF OF THE WEEK INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...THE MID LEVEL CIRCULATION OF A LOW EMBEDDED WITHIN
DEEPLY MOIST SOUTHWESTERLY FLOW HAS SLOWLY TRANSLATED NORTHEAST
INTO NORTH CENTRAL UTAH TODAY. THE ASSOCIATED TROUGH AXIS EXTENDS
SOUTH ROUGHLY FROM KSLC TO KPUC TO KPGA AND IS SLOWLY TRANSLATING
EAST-NORTHEAST AS WELL. SUBSIDENCE IN LEE OF THIS AXIS CAN BE
NOTED ACROSS THE MUCH OF THE WESTERN HALF OF THE STATE AS
CONVECTION HAS BECOME QUITE SUPPRESSED...THOUGH A MODEST
INSTABILITY AXIS EXISTS FROM SOUTHWEST UTAH NORTHWEST INTO NEVADA
WHERE SCATTERED CONVECTION IS REFORMING AIDED BY MODEST DIFFERENTIAL
HEATING WHERE CLOUDS HAVE THINNED. THOUGH THE BULK OF ONGOING
PRECIPITATION EAST OF THE AXIS REMAINS ON THE LIGHT AND SHOWERY
SIDE...THE ADDED FORCING ALONG ITS SOUTHERN TAIL BENEATH WEAK
DEFORMATION ALOFT HAS SPARKED MULTI CELLULAR CONVECTION FROM LAKE
POWELL SOUTH INTO NORTHERN ARIZONA...SOME STRONG. HANGING ONTO TO
ONE LAST AREAL FLOOD WARNING ACROSS THE SOUTHEAST BET EXPECT THIS
TO EXPIRE ON TIME IN A LITTLE OVER AN HOURS TIME. CONTINUED
NORTHEAST PROGRESSION OF THE LOW AND ITS AXIS WILL ALLOW FOR A NET
DECREASING TREND IN COVERAGE THIS EVENING AND OVERNIGHT FOR ALL
AREAS OUTSIDE OF THE EAST.

OVER THE NEXT 24 HOURS THE MID LEVELS WILL BEGIN TO DRY AS HIGH
PRESSURE REBOUNDS AND EXPANDS NORTHEAST WITH ITS AXIS STRETCHING FROM
THE DESERT SOUTHWEST INTO CENTRAL NEVADA. LACK OF SUBSTANTIAL
BOUNDARY LAYER FLOW WILL LIMIT MUCH DRYING OF THE LOW LEVELS
HOWEVER...AND EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION TO
REDEVELOP TOMORROW AFTERNOON WITH FOCUS OVER AND NEAR THE
TERRAIN. UPDRAFTS WILL HAVE TO OVERCOME INCREASED LARGE SCALE
SUBSIDENCE DUE TO THE BUILDING RIDGE. TEMPS WILL REBOUND AS SUCH
ALLOWING A NET WARMING TREND ALL AREAS.

AS THE DEEP UPPER LOW CURRENTLY OFF THE PACNW STATES OPENS AND
LIFTS NORTHEAST TOMORROW THROUGH FRIDAY...THE AFOREMENTIONED RIDGE
AXIS WILL SHIFT OVERHEAD THEN EAST OF THE AREA ALLOWING A DRYING
SOUTHWESTERLY FLOW TO SPREAD ACROSS THE EASTERN GREAT BASIN
STATES. A SERIES OF PROGRESSIVE SHORT WAVES WILL CONTINUE TO
RELOAD THE PACNW THROUGH THROUGH THE WEEKEND SUPPRESSING THE HIGH
SOUTH AND EAST AS THEY LIFT INLAND...THIS LIMITING ANY ISOLATED
CONVECTIVE THREATS TO NAMELY AREAS CLOSEST TO THE UPPER JET AS IT
SHIFTS INTO NORTHWESTERN UTAH EARLY NEXT WEEK. THE AFOREMENTIONED
WARMING TREND WILL CONTINUE THROUGH SATURDAY BEFORE WEAK MID LEVEL
CAA ADVECTION LOWERS THEM BACK TO NEAR NORMAL VALUES FOR EARLY
NEXT WEEK.

&&

.AVIATION...ERRATIC WINDS WILL CONTINUE AT THE SLC TERMINAL INTO THE
EVENING. EXPECT WINDS TO EVENTUALLY BECOME MAINLY SOUTHERLY AFTER 23Z
AND REMAIN SO THROUGH THE NIGHT. A FEW SHOWERS WILL REMAIN
POSSIBLE...THOUGH THE THREAT OF THUNDERSTORMS IS LOW.

&&

.FIRE WEATHER...A WEAK STORM SYSTEM INTERACTING WITH MONSOON
MOISTURE IS RESULTING IN WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS UTAH TODAY. COVERAGE OF PRECIPITATION WILL
DIMINISH THIS EVENING. AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
BEGINNING ON THURSDAY WHICH WILL BRING A WARMING AND DRYING TREND
TO THE AREA. LINGERING MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING ACROSS
NEARLY ALL OF SOUTHERN UTAH AND THE MOUNTAINS OF NORTHERN UTAH.
WINDS ON THURSDAY ARE EXPECTED TO BE PRIMARILY TERRAIN DRIVEN. A
STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST LATE IN THE WEEK
INTO THE WEEKEND AND THIS WILL RESULT IN THE DEVELOPMENT OF
STRONGER SOUTH WINDS ACROSS THE AREA BY SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/KRUSE/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 3:23 AM MST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT WED AUG 26 2015

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
423 AM MDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL SLOWLY CROSS THE OUTLOOK AREA TODAY
BRINGING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WITH
ISOLATED INSTANCES OF FLASH FLOODING POSSIBLE IN SLOT
CANYONS...NORMALLY DRY WASHES AND SLICKROCK AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL RETURN THURSDAY BRINGING A WARMING AND DRYING
TREND THROUGH THE REMAINDER OF THE WEEK. LOCALLY BREEZY CONDITIONS
ARE POSSIBLE OVER THE WEEKEND ACROSS WESTERN UTAH...WHICH COULD
RESULT IN LOCAL CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 26, 1:40 PM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT WED AUG 26 2015

UTZ020-021-262130-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-
240 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES UNTIL 330 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BIG WATER...OR 14 MILES NORTHWEST OF PAGE...
MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. THIS
THUNDERSTORM MAY CREATE ROUGH CONDITIONS ON LAKE POWELL.

A SIGNIFICANT AMOUNT OF SMALL HAIL IS FALLING WITH THIS STORM...AND
MAY ACCUMULATE ON AREA ROADWAYS INCLUDING US 89 FROM BIG WATER TO
THE UTAH AND ARIZONA BORDER.

LOCATIONS IMPACTED INCLUDE...
BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3709 11177 3727 11143 3700 11127 3700 11173
TIME...MOT...LOC 2038Z 244DEG 13KT 3704 11166

CRK

The radar

The Cedar City radar (KICX), 43 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Washington

When
August 26, 6:30 PM MST to 8:30 PM MST
Where
Washington County, 2.82 mi NNE of Springdale to 2.68 mi ENE of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.220, -112.990

Park rangers reported flash flooding in the Pine Creek slot canyon, with extreme used to described the flooding.

Lightning, Utah

When
August 30, 5:30 PM MST
Where
Utah County, Lehi
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.400, -111.850

A family was having a picnic in a park in Lehi, Utah, when a thunderstorm moved across the area. Lightning struck a nearby tree, and critically injured a 50-year-old woman. No one else in the party was seriously injured, but the victim passed away in a hospital a few days later.

Flash Flood, Kane

When
August 30, 6:00 PM MST to 9:00 PM MST
Where
Kane County, 2.77 mi NNE of Glen Canyon to 5 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.116, -111.648

Very heavy rain caused a massive flash flood along Wahweap Creek. The flood wave was caught on video and it carried full size dead trees left over from previous smaller floods, along with boulders the size of cars.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Utah2015-08-3050FemaleUnder TreeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599451, 602095, 599452.